Back to Ask the Diabetes Team Ask the Diabetes Team

From Tauranga, New Zealand:

Our daughter was diagnosed with Type 1 diabetes at age 2. She is now 4 and a half. She is a brittle diabetic, with swings between 3 and 18 mmol/l most days. Our biggest concern at present is that during injecting her 18 units of insulin in the morning we have consistently drawn blood. We are concerned that insulin may also be leaking from the site following the injection. We use a Inject-Ease device which regulates the depth of injection. We have rotated the sites from thigh to buttocks to stomach but we still experience the same problem. Could you please give us any advice as to what we can do to minimise the problem of drawing blood?


Speak to your daughter's diabetes care team to get a sense on how she is doing overall. Sometimes it is hard to see the big picture when the daily blood sugars go up and down (as they do for all pre-schoolers with diabetes).

Concerning your question about the Inject-Ease: Make sure you are using the device properly. Review your technique with a knowledgeable provider. If insulin is leaking, make sure you are not using short needles, and sometimes the 3/10 cc needles don't work well with the Inject-Ease. Also, make sure you have the correct plastic ring on the device (the one that corresponds to the size syringe).

Bleeding or bruising is okay if it happens occasionally, but not if it is happening all the time. Any clear fluid coming out would be insulin, which could contribute to problems in blood sugar variability.

Perhaps you might try injections without the device, to see if it is the device causing the problem. As always, any changes should be made in conjunction with your daughter's medical team.


Original posting 10 May 1998
Posted to Blood Tests and Insulin Injections


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.